Epidemics in heterogeneous populations: II. Nonexponential incubation periods and variable infectiousness.

Research output: Contribution to journalArticle

Abstract

Two stochastic models for the spread of an infection through a heterogeneous population are considered. First, we consider a model where the incubation period has an increasing hazard rate but constant infectiousness; in the second model, the incubation period is the sum of p exponentially distributed stages, each with its own mean and level of infectiousness. By using multitype birth-death and branching processes as approximations to each epidemic model, it is shown that the epidemics initially have underlying exponential growth. Furthermore, the growth rate theta is an increasing function of the Frobenius root of the matrix of reproductive ratios R0. The results have applications in long-term sensitivity analyses, model fitting, and the determination of optimal vaccination strategies.

Original languageEnglish
Pages (from-to)219-230
Number of pages12
JournalIMA Journal of Mathematics Applied in Medicine and Biology
Volume7
Issue number4
Publication statusPublished - 1990

Fingerprint Dive into the research topics of 'Epidemics in heterogeneous populations: II. Nonexponential incubation periods and variable infectiousness.'. Together they form a unique fingerprint.

  • Cite this